Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

July 13, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 13, 2014, 8:02 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2014, 8:02 PM MST (03:02 UTC)
Expired
Jul 13, 2014, 8:45 PM MST
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 39 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4446 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS55 KVEF 140302
SVRVEF
AZC015-140345-
/O.NEW.KVEF.SV.W.0009.140714T0302Z-140714T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
802 PM MST SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 845 PM MST/845 PM PDT/.

* AT 758 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A LINE OF DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THE LINE STRONG WINDS WAS LOCATED 10 
  MILES TO THE EAST OF HIGHWAY 93 AND WAS MOVING WEST AT 35 MPH.
  VISIBILITIES WILL BE REDUCED DUE TO BLOWING DUST AND SAND.

* LOCATIONS IMPACTED INCLUDE...
  DOLAN SPRINGS...HIGHWAY 93 BETWEEN MILE MARKERS 5 AND 50..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3556 11412 3538 11461 3586 11468 3587 11466
      3590 11469 3594 11470 3595 11434 3575 11426
TIME...MOT...LOC 0300Z 078DEG 30KT 3574 11437

$$

SC
3 follow-up statements
903 
WWUS55 KVEF 140315
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
815 PM MST SUN JUL 13 2014

AZC015-140345-
/O.CON.KVEF.SV.W.0009.000000T0000Z-140714T0345Z/
MOHAVE AZ-
815 PM MST SUN JUL 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MST/845 PM PDT/ FOR WEST CENTRAL MOHAVE COUNTY...

AT 812 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCE A DAMAGING LINE OF WINDS IN 
EXCESS OF 60 MPH. THIS LINE OF DAMAGING WINDS WILL HIGHWAY 93 
BETWEEN MILE MARKERS 12 AND 45 THROUGH 830 PM. THE LINE OF DAMAGING 
WINDS WAS MOVING SOUTHWEST AT 35 MPH. EXPECT NEAR ZERO VISIBILITY 
DUE TO BLOWING DUST AND SAND.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 93...BETWEEN MILE MARKERS 5 AND 50..

LAT...LON 3594 11440 3573 11433 3554 11419 3538 11461
      3586 11468 3587 11466 3590 11469 3594 11470
TIME...MOT...LOC 0312Z 061DEG 29KT 3568 11447

$$

SC
364 
WWUS55 KVEF 140325
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
825 PM MST SUN JUL 13 2014

AZC015-140345-
/O.CON.KVEF.SV.W.0009.000000T0000Z-140714T0345Z/
MOHAVE AZ-
825 PM MST SUN JUL 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MST/845 PM PDT/ FOR WEST CENTRAL MOHAVE COUNTY...

AT 820 PM MST...A SEVERE THUNDERSTORM WAS PRODUCING A LINE OF 
DAMAGING WINDS IN EXCESS OF 60 MPH IN WEST CENTRAL MOHAVE COUNTY. 
THIS LINE OF DAMAGING WINDS WILL IMPACT HIGHWAY 93 BETWEEN MILE 
MARKERS 5 AND 50. THE WINDS ARE MOVING SOUTHWEST AT 35 MPH AND WILL 
CONTINUE DOWN TOWARD THE COLORADO RIVER AND LAKE MOHAVE REACHING 
LOCATIONS INCLUDING WILLOW BEACH AND COTTONWOOD COVE. VISIBILITIES 
WILL BE GREATLY REDUCED DUE TO BLOWING DUST AND SAND.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 93 BETWEEN MILE MARKERS 5 AND 50.

LAT...LON 3594 11440 3573 11433 3554 11419 3538 11461
      3586 11468 3587 11466 3590 11469 3594 11470
TIME...MOT...LOC 0319Z 067DEG 31KT 3566 11455

$$

SC
563 
WWUS55 KVEF 140341
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 PM MST SUN JUL 13 2014

AZC015-140348-
/O.EXP.KVEF.SV.W.0009.000000T0000Z-140714T0345Z/
MOHAVE AZ-
841 PM MST SUN JUL 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 845 PM MST/845 PM PDT/...

THE LINE OF WINDS HAS REACHED THE COLORADO RIVER...LAKE MOHAVE AND 
IS CONTINUING TO MOVE INTO NEVADA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL BE ALLOWED TO EXPIRE AT 
845 PM. LINGERING BLOWING DUST AND SAND MAY CONTINUE TO REDUCE 
VISIBILITIES. 

LAT...LON 3594 11440 3573 11433 3554 11419 3538 11461
      3586 11468 3587 11466 3590 11469 3594 11470
TIME...MOT...LOC 0338Z 067DEG 31KT 3560 11474

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:45 PM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 1:45 PM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 13 2014

.SYNOPSIS...MOISTURE WILL SPREAD BACK INTO NORTHWEST ARIZONA TODAY
LEADING TO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. A MOIST
SOUTHEAST FLOW WILL INCREASE OVER THE ENTIRE REGION MONDAY AND
TUESDAY WITH EXPANDING THUNDERSTORM COVERAGE. TEMPERATURES WILL ALSO
TREND COOLER WITH INCREASING MOISTURE.
&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
SOME MIDLEVEL CLOUDS ARE STREAMING EAST-NORTHEAST TO WEST-SOUTHWEST
ACROSS CENTRAL AND SOUTHERN MOHAVE COUNTY. CANNOT RULE OUT A LIGHT
SHOWER/SPRINKLE WITH THESE CLOUDS...BUT THE MAIN PRECIP WILL
ORIGINATE WITH CONVECTION THAT IS FORECAST TO DEVELOP IN ITS WAKE OR
ON THE NORTHERN PERIPHERY. CUMULUS DEVELOPMENT IS EVIDENT ACROSS
NORTHERN MOHAVE AND LINCOLN COUNTIES. ALSO SEE RADAR RETURNS
INCREASING ACROSS SOUTHWEST UT AND CENTRAL AZ.

LOCAL AND NATIONAL HIRES MODELS ARE IN FAIRLY GOOD AGREEMENT THAT
CONVECTION WILL DEVELOP ACROSS MOHAVE COUNTY AND PUSH
WEST-SOUTHWEST. GIVE THE EFFECTIVE AND 0-6 KM BULK SHEAR DIRECTIONS
AND VALUES OF GENERALLY 20-35 KNOTS...AM LEANING TOWARD THOSE HIRES
SOLUTIONS FOR TONIGHT. THIS HIRES CONSENSUS PUSHES CONVECTION IN A
WEAKENING STATE INTO EASTERN SAN BERN AND EASTERN CLARK COUNTIES AS
WELL AS AN OUTFLOW THROUGH THE LAS VEGAS VALLEY LATER THIS EVENING.
THIS WOULD INCREASE LOW-LEVEL MOISTURE AND SET THE STAGE FOR
TOMORROW...WHERE I HAVE INCREASED POPS ACROSS MUCH OF THE FORECAST
AREA. CONVECTION SHOULD DEVELOP AGAIN TO OUR EAST MONDAY AS WELL AS
THE HIGHER TERRAIN AROUND LAS VEGAS. ANY OUTFLOW FROM THE EASTERN
COMPLEX OF STORMS SHOULD TRIGGER MORE CONVECTION AROUND THE VEGAS
VALLEY...IF WE GET THAT MOISTURE PUSH LATER TONIGHT. WE SHOULD ALSO
SEE CONVECTION ALONG THE SOUTHERN SIERRA AND WHITE MOUNTAINS...AS
THE INVERTED TROUGH CURRENTLY ACROSS NORTHERN MEXICO PUSHES
WEST-NORTHWEST INTO CA.

FOR TUESDAY...NOT REALLY SEEING A TRIGGER MECHANISM FOR ORGANIZED
CONVECTION. SO...THE REGION SHOULD SEE MORE OROGRAPHIC DRIVEN
CONVECTION INITIALLY FOLLOWED BY OUTFLOW BOUNDARY INTERACTION DURING
THE AFTERNOON AND EVENING HOURS. IF THE LAS VEGAS VALLEY DOES
EXPERIENCE AN ACTIVE DAY TOMORROW...THEN WOULD EXPECT MORE OF A DOWN
DAY TUESDAY. TEMPERATURES WILL TREND COOLER THROUGH THE SHORT TERM
PERIOD WITH INCREASING MOISTURE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...TWO WEAK UPPER LEVEL
DISTURBANCES WILL BE INFLUENCING OUR WEATHER ON WEDNESDAY. THE FIRST
WILL BE MOVING SOUTHEAST DOWN THE FRONT RANGE WHILE THE SECOND WILL
BE MOVING TO THE NORTHWEST OFF OF THE CALIFORNIA COAST. THOSE TWO
SYSTEMS WILL BE INFLUENCING WHERE THE MOISTURE BOUNDARY WILL BE. AT
THIS POINT DRIER AIR WILL BE MOVING INTO SOUTHEAST CALIFORNIA...BUT
REMAIN IN PLACE ACROSS MUCH OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA. BY THURSDAY...THE DRIER AIR WILL NOSE A LITTLE FURTHER TO
THE NORTH AND THUNDERSTORMS CHANCE WILL DIMINISH MODESTLY IN MOST
LOCATIONS. BY FRIDAY WEAK RIDGING WILL BE IN PLACE AND THE DRYING
TREND WILL CONTINUE...LIMITING THE THUNDERSTORMS FURTHER AND
PRIMARILY OVER THE HIGH TERRAIN. SATURDAY LOOKS TO BE THE QUIETEST
DAY OF THE PERIOD AT THIS POINT AS THE RIDGE OF HIGH PRESSURE SLOWLY
SHIFTS TO THE EAST...BEING CENTERED OVER THE FOUR CORNERS REGION
SATURDAY AFTERNOON. BOTH THE GFS AND ECMWF INDICATE THE RIDGE
DROPPING FURTHER SOUTH AND EAST...SETTING THE STAGE FOR ANOTHER
RETURN OF MONSOON MOISTURE ON ON SUNDAY AND THE FLOW SHIFT TO THE
SOUTHEAST. TEMPERATURES WILL BE FAIRLY FLAT THROUGH THE PERIOD AND
WITHIN A COUPLE OF DEGREES OF THEIR SEASONAL NORMS.
&&

.AVIATION...FOR MCCARRAN...DRY CONDITIONS EXPECTED IN THE LAS VEGAS
VALLEY TODAY ALTHOUGH THUNDERSTORMS ARE POSSIBLE IN THE PEACH
SPRINGS AND MORMON MESA APPROACH CORRIDORS THROUGH THIS EVENING.
SOUTHEAST WINDS 6-8 KTS WILL CONTINUE THROUGH EARLY EVENING. AN
EAST-SOUTHEAST OUTFLOW BOUNDARY MAY PUSH INTO THE VALLEY AFTER 03Z
WHICH WOULD MEAN NO TRANSITION TO A SOUTHWEST WIND. WITH CONVECTION
A LITTLE SLOW TO START WILL NOT INCLUDE THE OUTFLOW BOUNDARY WINDS
IN THE TAF AT THIS TIME...BUT WILL CONTINUE TO MONITOR. A SLIGHT
CHANCE OF THUNDERSTORMS WILL RETURN TO THE TERMINAL AREA MONDAY AS A
MOIST SOUTHEAST FLOW REDEVELOPS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY
ACROSS NORTHWEST ARIZONA BUT A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE IN SOUTHEAST NEVADA AND SOUTHEAST CALIFORNIA. LIGHT WINDS
AND DRY CONDITIONS CAN BE EXPECTED ACROSS THE REST OF THE REGION. AN
INCREASINGLY EAST TO SOUTHEAST FLOW WILL RETURN TONIGHT AND MONDAY
THUNDERSTORM COVERAGE EXPANDING ACCORDINGLY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
TODAY. SPOTTER ACTIVATION MAY BE REQUESTED MONDAY OR TUESDAY.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...PADDOCK
LONG TERM...CZYZYK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 13, 3:26 PM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SUN JUL 13 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-141330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
326 PM PDT SUN JUL 13 2014 /326 PM MST SUN JUL 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG RIDGE OF HIGH PRESSURE WILL PRODUCE A BRIEF SPELL OF VERY HOT
WEATHER THIS AFTERNOON ACROSS THE MOJAVE DESERT REGION WITH HIGHS OF
110 TO 115 DEGREES. MOISTURE SPREADING WESTWARD FROM ARIZONA WILL
LEAD TO ISOLATED AND SCATTERED THUNDERSTORMS OVER MOHAVE...SOUTHERN
SAN BERNARDINO AND SOUTHEAST LINCOLN COUNTY THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN INCREASINGLY MOIST SOUTHEAST FLOW WILL LEAD TO EXPANDING
THUNDERSTORM COVERAGE MONDAY AND TUESDAY. A DAILY CYCLE OF ISOLATED
TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTER
ACTIVATION MAY BE REQUESTED MONDAY OR TUESDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MJP

In the hours before

Special weather statement, Jul 13, 6:40 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM PDT SUN JUL 13 2014

AZZ003-140400-
NORTHWEST DESERTS-
640 PM MST SUN JUL 13 2014

...REDUCED VISIBILITY FROM BLOWING DUST ACROSS CENTRAL MOHAVE
COUNTY CREATING LOCAL DUST STORM CONDITIONS...

A STRONG THUNDERSTORM HAS KICKED UP LARGE AMOUNTS OF BLOWING DUST
ACROSS CENTRAL MOHAVE COUNTY. VISIBILITY AT OR BELOW A HALF OF A
MILE HAS BEEN REPORTED IN AND AROUND KINGMAN. THOSE IN
KINGMAN...GOLDEN VALLEY AND CHLORIDE SHOULD BE ON ALERT FOR RAPID
REDUCTIONS IN VISIBILITY DUE TO BLOWING DUST. BE ESPECIALLY ALERT IF
YOU ARE DRIVING IN THIS AREA ON INTERSTATE 40 AND HIGHWAY 93.
ALTHOUGH THE WORST VISIBILITY MAY ONLY LAST AN HOUR OR
LESS...VISIBILITY SHOULD REMAIN BELOW 5 MILES THROUGH 9 PM IN SOME
AREAS UNTIL THE DUST HAS A CHANCE TO DISSIPATE.

STACHELSKI
Local storm report, Jul 13, 6:52 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     DUST STORM       2 NE KINGMAN            35.22N 114.00W
07/13/2014                   MOHAVE             AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN 1/4 MILE WAS REPORTED NEAR ANDY
            DEVINE AVENUE AND AIRWAY AVENUE IN KINGMAN FROM BLOWING
            DUST.

&&

STACHELSKI

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.